Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
176 Doctors are Online

Low pseudocholinesterase. Will I get ALS if I take statins for high cholesterol?

Nov 2013
User rating for this question
Very Good
Answered by

Practicing since : 1994
Answered : 5294 Questions
Good Morning:
My concern is that I have low pseudocholinesterase and my mother died of ALS, and I have muscle weakness with statins. I read an article that statins may not cause ALS, but there may be some correlation. My doctor is pushing the statins as I have high cholesterol and mother did as well. She died in 1989, and she was on the early versions such as Questran which isn't a statin, right? Should I be nervous about taking statins? I'm 62 year old female, with normal blood pressure, and a normal calcium scan score of 0% in 2005? I don't have any other health issues, just seasonal allergies.
Posted Thu, 24 Oct 2013 in Brain and Spine
Answered by Dr. Sudhir Kumar 6 hours later
Brief Answer:
You should not worry about ALS or statins

Detailed Answer:

Thank you for posting your query.

I can understand your concern, as your mother died of ALS.

However, I would like to reassure you that there is no increased risk of getting ALS, due to statin use. I agree that sometimes, statins may cause muscle pain and weakness, which completely reverses on stopping it.

The benefits of taking statins (such as decreased risk of heart attacks and brain strokes) far outweigh any risks with it. So, I would urge you to continue taking statins without any fear of ALS or any other serious side effects.

I hope it helps. Please get back if you have any more queries.

Best wishes,
Dr Sudhir Kumar MD DM (Neurology) XXXXXXX Consultant Neurologist
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor